Research Repository

Mathematical induction, difference equations and divisibility

McAndrew, Alasdair (2009) Mathematical induction, difference equations and divisibility. International Journal of Mathematical Education in Science and Technology, 40 (8). pp. 1013-1025. ISSN 0020-739X

Full text for this resource is not available from the Research Repository.

Abstract

Many exercises in mathematical induction require the student to prove a divisibility property of a function of the integers. Such problems are generally presented as being independent of each other. However, many of these problems can be presented in terms of difference equations, and the theory of difference equations can be used to provide a uniform method for creating such divisibility problems. This article shows how a multitude of such problems can be created, and how standard problems from textbooks can be analysed in terms of difference equations.

Item Type: Article
Uncontrolled Keywords: ResPubID19181, induction problems, divisibility, difference equations, number theory
Subjects: FOR Classification > 0102 Applied Mathematics
Faculty/School/Research Centre/Department > School of Engineering and Science
Depositing User: VUIR
Date Deposited: 01 May 2012 05:31
Last Modified: 01 May 2012 05:31
URI: http://vuir.vu.edu.au/id/eprint/4449
DOI: 10.1080/00207390903121743
ePrint Statistics: View download statistics for this item
Citations in Scopus: 1 - View on Scopus

Repository staff only

View Item View Item

Search Google Scholar